TITLE

Prospective validation of the Rockall risk scoring system for upper GI hemorrhage in subgroups of patients with varices and peptic ulcers

AUTHOR(S)
Sanders, D.S.; Carter, M.J.; Goodchap, R.J.; Cross, S.S.; Gleeson, D.C.; Lobo, A.J.
PUB. DATE
March 2002
SOURCE
American Journal of Gastroenterology;Mar2002, Vol. 97 Issue 3, p630
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
OBJECTIVES:The Rockall risk assessment score was devised to allow prediction of the risk of rebleeding and death in patients with upper GI hemorrhage. The score was derived by multivariate analysis in a cohort of patients with upper GI hemorrhage and subsequently validated in a second cohort. Only 4.4% of patients included in the initial study had esophageal varices, and analysis was not performed according to the etiology of the bleeding. Our aim was to assess the validity of the Rockall risk scoring system in predicting rebleeding and mortality in patients with esophageal varices or peptic ulcers.METHODS:Admissions (n = 358) over 32 months to a single specialist GI bleeding unit were scored prospectively. The distribution of episodes of rebleeding and mortality by Rockall score were statistically analyzed using Fisher’s exact test with 99% CIs calculated using a Monte Carlo method. The Child-Pugh score was determined in patients with esophageal varices.RESULTS:The Rockall score was predictive of both rebleeding and mortality in patients with variceal hemorrhage (both ps < 0.0005), as was the Child-Pugh score (p = 0.001 and p < 0.0005, respectively). The initial Rockall score was predictive of mortality in patients with peptic ulcers (p = 0.01), although the complete score was not (p > 0.05). The complete score did, however, predict rebleeding in these patients (p = 0.001).CONCLUSION:This is the first study to validate the Rockall score in specific subgroups of patients with esophageal varices or peptic ulcers and suggests that it is particularly applicable to variceal hemorrhage.
ACCESSION #
7770811

 

Related Articles

  • Upper GI haemorrhage and ulcers associated with spironolactone.  // Reactions Weekly;7/22/2006, Issue 1111, p1 

    The article discusses a case-control study by the researchers from The Netherlands, which examined the association between the use of spironolactone and an increased risk of upper gastrointestinal (GI) haemorrhage and gastroduodenal ulcers.

  • Aspirin and Gastrointestinal Bleeding. Karpman, Harold L. // Internal Medicine Alert;5/15/2011, Vol. 33 Issue 9, p68 

    The author discusses a study which examined the risk of upper gastrointestinal bleeding (UGIB) in users of low-dose acetylsalicylic acid (ASA) and/or clopidogrel.

  • Study offers guidance for use of acid-suppressive medications in hospital patients. Walker, Tracey // Formulary;Feb2013, Vol. 48 Issue 2, p40 

    The article discusses research on acid suppressive medications which was reported in an online issue of the "Journal of General Internal Medicine". The research, which was conducted at Beth Israel Deaconess Medical Center in Boston, Massachusetts, was able to develop guidance which can help...

  • New oral anticoagulants: dosing and monitoring. Patel, Jignesh P.; Couchman, Lewis; Chitongo, Paradzai B.; Flanagan, Robert J.; Arya, Roopen // BMJ: British Medical Journal;5/23/2015, Vol. 350 Issue 8009, ph2655 

    A letter to the editor in response to the article "Risk of Gastrointestinal Bleeding Associated With Oral Anticoagulants: Population Based Retrospective Cohort Study" in a 2015 issue is presented.

  • New England Journal of Medicine: Aspirin-clopidogrel no better than aspirin alone for patients with lacunar stroke.  // Biomedical Market Newsletter;8/28/2012, Vol. 21, p1 

    The article informs that people with lacunar strokes are at a higher risk of gastrointestinal bleeding if consume aspirin in combination with clopidogrel for stroke prevention.

  • Sorafenib/warfarin interaction.  // Reactions Weekly;3/10/2012, Issue 1392, p41 

    The article describes the case of a 60-year-old man who developed gastrointestinal (GI) haemorrhage after starting sorafenib for hepatocellular carcinoma while receiving warfarin anticoagulation following acute myocardial infarction.

  • Rivaroxaban.  // Reactions Weekly;9/15/2012, Issue 1419, p44 

    The article describes the case of a 58-year-old man who experienced acute-onset severe gastrointestinal tract haemorrhage during treatment with rivaroxaban after total hip arthroplasty.

  • Ruptured varices! Giacchino, Susan; Houdek, Debra; Moore, Kathleen // RN;May98, Vol. 61 Issue 5, p33 

    Presents information relating to ruptured esophageal varices. What is the major cause of esophageal varices to rupture; Symptoms of the condition; How bleeding is stopped; Details on alternative methods for treating varices. INSETS: How esophageal varcies develop;Lab values for Mr. Green.

  • GI highlights from the literature. McLean, Mairi H. // Gut;Dec2015, Vol. 64 Issue 12, p1999 

    The article presents abstracts on medical topics which include the activation of bipotential hepatic progenitor cells (HPC) for the regeneration of hepatocytes and cholangiocytes, lysozyme sorting for symbiotic bacteria control, and the analysis of gastrointestinal (GI) bleeding risks.

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics